Alert archive / Minnesota / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Aug 14, 2020, 7:23 PM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 90 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 7:23 PM CDT (00:23 UTC)
- Expired
- Aug 14, 2020, 8:53 PM CDT
- In force
- 90 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itasca County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 96 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:35 PM CDT | HEAVY RAIN 1.97 | 2 Nne Hibbing, MN | MESONET STATION HBBNG 1 NE HIBBING. |
| Aug 14, 7:50 PM CDT | FLASH FLOOD | Hibbing, MN | NUMEROUS REPORTS OF FLOODED ROADWAYS ALONG US 169 AND MANY CITY STREETS IN HIBBING WERE RECEIVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
064
WGUS53 KDLH 150023
FFWDLH
MNC061-137-150315-
/O.NEW.KDLH.FF.W.0009.200815T0023Z-200815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
723 PM CDT Fri Aug 14 2020
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
East central Itasca County in north central Minnesota...
West central St. Louis County in northeastern Minnesota...
* Until 1015 PM CDT.
* At 722 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly. An additional 1 to 3 inches in the next hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hibbing, Chisholm, Buhl, Perch Lake, Kinney, Stony Brook, Buck
Lake, Leetonia, Side Lake, Snake Trail, Little Swan, Stingy Lake,
Kelly Lake, Bear Lake, and Mcarthy Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4775 9268 4728 9278 4728 9306 4742 9305
4742 9330 4775 9329
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
GSF2 follow-up statements
236
WGUS73 KDLH 150102
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
802 PM CDT Fri Aug 14 2020
MNC061-137-150315-
/O.CON.KDLH.FF.W.0009.000000T0000Z-200815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-St. Louis MN-
802 PM CDT Fri Aug 14 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
EAST CENTRAL ITASCA AND WEST CENTRAL ST. LOUIS COUNTIES...
At 801 PM CDT, law enforcement reported flash flooding in Hibbing.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Hibbing, Chisholm, Buhl, Perch Lake, Kinney, Stony Brook, Buck Lake,
Leetonia, Side Lake, Snake Trail, Little Swan, Stingy Lake, Kelly
Lake, Bear Lake, and Mcarthy Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4775 9268 4728 9278 4728 9306 4742 9305
4742 9330 4775 9329
FLASH FLOOD...OBSERVED
$$
GSF286
WGUS73 KDLH 150153
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
853 PM CDT Fri Aug 14 2020
MNC061-137-150203-
/O.CAN.KDLH.FF.W.0009.000000T0000Z-200815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-St. Louis MN-
853 PM CDT Fri Aug 14 2020
...THE FLASH FLOOD WARNING FOR EAST CENTRAL ITASCA AND WEST CENTRAL
ST. LOUIS COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4775 9268 4728 9278 4728 9306 4742 9305
4742 9330 4775 9329
$$
GSFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:23 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 14, 7:23 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Duluth MN 723 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday night) Issued at 411 PM CDT Fri Aug 14 2020 Showers and thunderstorms are expected this afternoon and evening as a cold front sweeps across the CWA. The main uncertainty with the line of storms tonight has been the potential for severe weather. Previous model guidance has suggested MLCAPE exceeding 2000 J/kg, but more recent runs have shown discrepancies within the CAMs. Trends have been suggesting only a few hundred J/kg of CAPE with current visible imagery supporting this since there was minimal clearing. The wind environment has been much more favorable, with 40- 50 knots of effective bulk shear. In addition, 0-1 km SRH values have been well over 200 m2/s2. However, given the poor instability, the strength of convection has so far remained below severe criteria. Despite the weak instability, these storms still may turn severe this evening given the strong wind environment. One possible impact that may result from these storms will be the potential for flash flooding in the Brainerd Lakes area. Earlier rounds of convection this morning produced up to 1.5 inches of rainfall around Cass and Crow Wing Counties. Additional rainfall tonight is expected to be between 2-4 inches, especially if these storms begin to backbuild as the LLJ strengthens. A Flash Flood Watch has been issued for Cass County and Crow Wing County to account for the potential in flooding this evening. Following the passage of the cold front tonight, conditions will dry out by Saturday morning along with cooler temperatures. A slight chance for additional showers and isolated thunderstorms is possible Saturday night into Sunday as weak low pressure passes to the north over Ontario. .LONG TERM...(Sunday through Friday) Issued at 411 PM CDT Fri Aug 14 2020 A cooler period is expected to start on Sunday into next week along with mostly dry conditions as a longwave trough sets up over the eastern half of the CONUS. Slight chances for showers and thunderstorms are possible Tuesday and Wednesday as several shortwaves move across the area. The best chance for widespread rainfall comes Thursday night into Friday, as a longwave trough moves across the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 722 PM CDT Fri Aug 14 2020 Strong to severe thunderstorms will impact most terminals in the next few hours as a cold front passes through. Storms have passed through BRD/INL and are currently impacting HIB. Storms will reach DLH in the next two hours and HYR around 03Z. Wind speeds will be gusty and directions variable as storms pass through. MVFR ceilings and visibilities are likely with heavy rain. After the cold front moves through this evening, winds will remain gusty from the west tonight at all terminals. Ceilings will be MVFR for much of the night with brief periods of IFR possible, then gradually improving to VFR during the early morning. High pressure will move in Saturday bringing VFR conditions. && .MARINE... Issued at 411 PM CDT Fri Aug 14 2020 The main concern this evening will be the chance for showers and thunderstorms as a cold front approaches the area. Severe storms may be possible, with strong and gusty winds, large hail, and heavy rain causing reduced visibilities being the primary hazards. Following the passage of the cold front overnight, winds will become gusty on Saturday morning along the South Shore with west winds of 15-20 knots and gusts up to 25 knots. A small craft advisory may be needed, primarily around the Bayfield Peninsula. Waves tomorrow will be 2-4 feet, calming down to 2 feet or less by the evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 77 56 77 / 100 10 30 0 INL 51 77 51 75 / 90 30 30 0 BRD 51 77 57 78 / 30 0 10 0 HYR 53 77 55 78 / 80 0 20 0 ASX 56 79 57 80 / 60 10 30 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034. LS...None. && SHORT TERM...Unruh/GSF LONG TERM...Unruh/GSF AVIATION...JDS MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 5:06 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 506 PM CDT Fri Aug 14 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Strong to severe thunderstorms will be possible this evening. Strong winds and large hail are the primary threats. Storms may also contain isolated tornadoes, frequent lightning, and heavy rainfall which may lead to areas of flash flooding. The severe weather threat will diminish around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible mainly in northeastern Minnesota Saturday and Saturday night. Severe weather is not expected. Thunderstorm chances will return Tuesday through Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight. LSZ121-140>148-152215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected this evening. Some may be strong to severe with wind gusts greater than 30 knots, large hail, and frequent lightning possible. In addition, breezy southwesterly winds will develop this evening, which may lead to wave heights up to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance for thunderstorms on Saturday and again Tuesday through Thursday next week. Severe weather is not expected. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 14, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HEAVY RAIN 1 SSW GRAND RAPIDS 47.22N 93.53W
08/14/2020 M2.25 INCH ITASCA MN TRAINED SPOTTER
2.25 INCHES OF RAIN MEASURED OVER AN HOUR.
&&
WFULocal storm report, Aug 14, 7:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
701 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HEAVY RAIN 2 WSW JENKINS 46.65N 94.37W
08/14/2020 M3.45 INCH CASS MN TRAINED SPOTTER
STORM TOTAL RAINFALL FROM THE STORMS THAT
WENT THROUGH THIS MORNING AND AFTERNOON.
&&
WFULocal storm report, Aug 14, 7:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
703 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FLASH FLOOD 1 NE GRAND RAPIDS 47.24N 93.51W
08/14/2020 ITASCA MN PUBLIC
LOCALIZED FLOODING IN THE CITY OF GRAND
RAPIDS. NOTABLE LOCATIONS INCLUDE ACE
HARDWARE ON 5TH STREET AND OTHER DOWNTOWN
BUSINESS LOCATIONS.
&&
JDSLocal storm report, Aug 14, 7:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 SW GRAND RAPIDS 47.22N 93.54W
08/14/2020 E0.25 INCH ITASCA MN PUBLIC
SPORADIC PEA SIZED HAIL. REPORT SENT IN VIA
SOCIAL MEDIA.
&&
WFULocal storm report, Aug 14, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL KEEWATIN 47.40N 93.08W
08/14/2020 M0.25 INCH ITASCA MN TRAINED SPOTTER
PEA SIZE HAIL AND TORRENTIAL RAINFALL WITH
2.99 INCHES OF RAINFALL ACCUMULATION.
&&
JDSLocal storm report, Aug 14, 7:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
723 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HEAVY RAIN 3 SSE BREVIK 47.04N 94.26W
08/14/2020 M1.23 INCH CASS MN PUBLIC
ADDITIONAL 1.23 INCHES OF RAIN OCCURRED THIS
AFTERNOON AND EVENING. STORM TOTAL RAINFALL
IS 3.99 INCHES SINCE MIDNIGHT.
&&
WFUThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:10 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 50 min |
| Aug 14, 7:23 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 52 min |
| Aug 14, 7:38 PM CDT | Special Marine Warning | DLH | 67 min | |
| Aug 14, 7:41 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 34 min |
| Aug 14, 7:56 PM CDT | Special Weather Statement | DLH | 34 min | |
| Aug 14, 8:10 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 20 min |
| Aug 14, 8:14 PM CDT | Special Weather Statement | DLH | Saint Louis | 46 min |
| Aug 14, 8:18 PM CDT | Special Weather Statement | DLH | Saint Louis | 27 min |
| Aug 14, 8:43 PM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Aug 14, 8:48 PM CDT | Special Weather Statement | DLH | Saint Louis | 42 min |
| Aug 14, 8:51 PM CDT | Areal Flood Warning | DLH | Itasca, Saint Louis | 5 hr |
| Aug 14, 9:04 PM CDT | Areal Flood Warning | DLH | Itasca | 6 hr |
| Aug 14, 9:23 PM CDT | Special Marine Warning | DLH | 67 min | |
| Aug 14, 9:59 PM CDT | Small Craft Advisory | DLH | 12 hr |
Nearby
Flash Flood Warnings in Minnesota, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.